Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 82, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 6, 2012, 7:54 PM CDT for Chase County, Greenwood County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2012, 7:54 PM CDT (00:54 UTC)
- Expired
- May 6, 2012, 8:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Chase County, KS, Greenwood County, KS
The radar
The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2839 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
657
WUUS53 KICT 070054
SVRICT
KSC017-073-070145-
/O.NEW.KICT.SV.W.0082.120507T0054Z-120507T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
754 PM CDT SUN MAY 6 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHASE COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 845 PM CDT
* AT 750 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF MATFIELD GREEN AND MOVING NORTHEAST AT 15 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
* LOCATIONS IMPACTED INCLUDE...
MADISON.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 99 AND 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3797 9646 3805 9653 3808 9652 3809 9655
3812 9659 3826 9636 3818 9635 3818 9603
3816 9602
TIME...MOT...LOC 0054Z 237DEG 14KT 3810 9642
HAIL...1.25IN
WIND...<50 MPH
$$
ES4 follow-up statements
765
WWUS53 KICT 070104
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT SUN MAY 6 2012
KSC017-073-070145-
/O.CON.KICT.SV.W.0082.000000T0000Z-120507T0145Z/
GREENWOOD KS-CHASE KS-
804 PM CDT SUN MAY 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CHASE AND NORTHWESTERN GREENWOOD COUNTIES UNTIL 845 PM CDT...
AT 803 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
MATFIELD GREEN...AND MOVING NORTHEAST AT 15 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
LOCATIONS IMPACTED INCLUDE...
MADISON.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 98 AND 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3797 9646 3805 9653 3808 9652 3809 9655
3812 9659 3826 9636 3818 9635 3818 9603
3816 9602
TIME...MOT...LOC 0104Z 237DEG 14KT 3812 9638
HAIL...1.25IN
WIND...<50 MPH
$$
PEARCE827
WWUS53 KICT 070118
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
818 PM CDT SUN MAY 6 2012
KSC017-073-070145-
/O.CON.KICT.SV.W.0082.000000T0000Z-120507T0145Z/
GREENWOOD KS-CHASE KS-
818 PM CDT SUN MAY 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CHASE AND NORTHWESTERN GREENWOOD COUNTIES UNTIL 845 PM CDT...
AT 816 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES EAST OF
MATFIELD GREEN...AND MOVING NORTHEAST AT 15 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
LOCATIONS IMPACTED INCLUDE...
MADISON.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 98 AND 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3797 9646 3805 9653 3808 9652 3809 9655
3812 9659 3826 9636 3818 9635 3818 9603
3816 9602
TIME...MOT...LOC 0118Z 238DEG 11KT 3814 9635
HAIL...1.25IN
WIND...<50 MPH
$$
PEARCE926
WWUS53 KICT 070137
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
837 PM CDT SUN MAY 6 2012
KSC017-070147-
/O.CAN.KICT.SV.W.0082.000000T0000Z-120507T0145Z/
CHASE KS-
837 PM CDT SUN MAY 6 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHASE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3800 9640 3808 9641 3809 9636 3817 9635
3818 9603 3816 9602
TIME...MOT...LOC 0137Z 253DEG 18KT 3812 9623
$$
KSC073-070145-
/O.CON.KICT.SV.W.0082.000000T0000Z-120507T0145Z/
GREENWOOD KS-
837 PM CDT SUN MAY 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
GREENWOOD COUNTY UNTIL 845 PM CDT...
AT 835 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
MADISON...AND MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
LOCATIONS IMPACTED INCLUDE...
MADISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3800 9640 3808 9641 3809 9636 3817 9635
3818 9603 3816 9602
TIME...MOT...LOC 0137Z 253DEG 18KT 3812 9623
HAIL...1.25IN
WIND...<50 MPH
$$
PEARCE546
WWUS53 KICT 070148
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT SUN MAY 6 2012
KSC073-070159-
/O.EXP.KICT.SV.W.0082.000000T0000Z-120507T0145Z/
GREENWOOD KS-
848 PM CDT SUN MAY 6 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GREENWOOD COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3800 9640 3808 9641 3809 9636 3817 9635
3818 9603 3816 9602
TIME...MOT...LOC 0137Z 253DEG 18KT 3812 9623
$$
PEARCEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:02 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 6, 6:02 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 602 PM CDT SUN MAY 6 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ALONG AND EAST OF A SLOW MOVING COLD FRONT ACROSS SOUTHEAST KANSAS. FOLLOWING THE FRONT...A PERIOD OF MVFR CIGS IS ANTICIPATED THROUGH 10-15Z ACROSS CENTRAL AND SOUTH CENTRAL KANSAS POSSIBLY LINGERING THROUGH EARLY AFTERNOON ACROSS SOUTHEAST KANSAS BEFORE VFR RETURNS. MAINTAINED VCTS AT KCNU AFTER 05Z BUT CONFIDENCE IN MORE WIDESPREAD THUNDERSTORM ACTIVITY REMAINS LOW. MWM && .PREV DISCUSSION... /ISSUED 349 PM CDT SUN MAY 6 2012/ DISCUSSION... TONIGHT: MORE QUESTIONS THAN ANSWERS ON FORECAST. STORMS JUST STARTING TO DEVELOP AND SMALL SCALE AREA OF DEEP MIXING HAS RESULTED IN DRYLINE WORKING INTO EXTREME SOUTH CENTRAL KS AHEAD OF FRONT. MADE LAST MINUTE TWEAK TO GRIDS TO LOWER DEW POINTS FOR THIS. PRECIPITATION SHOULD BE ON THE WANE FROM THE NORTHWEST DURING THE NIGHT. GIVEN LESS THAN OPTIMAL WIND FIELD...SUSPECT SEVERE THREAT WILL BE DURING THE EARLY EVENING WITH PRIMARILY ISOLATED DAMAGING WIND GUSTS ON STORM COLLAPSE. GIVEN CURRENT WIND PROFILES...LARGE HAIL APPEARS LESS LIKELY. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. SEVERE THUNDERSTORM WATCH IS COMING SHORTLY. MON-WED: FORECAST IS A BIT PROBLEMATIC THIS PERIOD. DESPITE FAIR AMOUNT OF LOW LEVEL DRIER AIR ADVECTING INTO THE AREA AT THE START OF THE PERIOD...FLOW ALOFT WITH AREA IN RIGHT REAR QUADRANT OF 300MB SPEED MAXIMUM AND APPROACHING 500MB TROUGH SHOULD RESULT IN SYNOPTIC SCALE LIFT. SUSPECT THERE WILL BE AT LEAST SCATTERED- BROKEN MIDDLE AND HIGH CLOUDS DURING THE PERIOD. THIS COULD SIGNIFICANTLY IMPACT TEMPERATURES...AND GIVEN INCREASING SUN ANGLE...A QUICK SURGE IN TEMPERATURES IS POSSIBLE WITH A SHORT BREAK IN THE CLOUDS. AND GIVEN THAT WE ARE NOT EXPECTING WIDESPREAD SIGNIFICANT RAIFALL...EVAPORATION SHOULD NOT BE A BIG FACTOR AT MOST LOCATIONS. THU-SAT: FRONTAL PASSAGE ON FRI NIGHT SHOULD BRING ANOTHER CHANCE OF RAIN TO THE AREA. MODELS...ESPECIALLY ECMWF...HAVE STRUGGLED WITH LOW LEVEL MOISTURE AND PRECIPITATION OVER THE PAST FEW RUNS. LATEST ECMWF CAME IN QUITE A BIT DRIER THAN PREVIOUS RUN WHICH HAD BEEN THE WETTEST OF THE PAST FEW. DOES APPEAR THAT SLIGHTLY COOLER AIR WILL FILTER IN FOR THE WEEKEND. HOWEVER ABOVE NORMAL TEMPERATURES APPEAR LIKELY FOR MOST OF THE PERIOD. -HOWERTON AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 20Z ALONG AND EAST OF A COLD FRONT THIS AFTERNOON WHILE SPREADING EASTWARD THROUGH THE EVENING HOURS. MEANWHILE...AREAS OF POST-FRONTAL MVFR CIGS WILL CONTINUE TO IMPACT PORTIONS OF CENTRAL KANSAS. GIVEN THE SCATTERED NATURE OF THE THUNDERSTORMS...MAINTAINED VCTS AT KICT WHILE CARRYING A PREVAILING GROUP AFTER 02Z AT KCNU WHERE CONFIDENCE IS HIGHEST. GUSTY NORTH WINDS ARE ANTICIPATED BEHIND THE COLD FRONT WITH BRIEF GUSTS TO 30 KNOTS POSSIBLE. MWM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 57 72 50 74 / 30 10 0 0 HUTCHINSON 53 71 48 75 / 20 10 0 0 NEWTON 54 69 47 72 / 30 10 0 0 ELDORADO 57 71 49 75 / 50 10 0 0 WINFIELD-KWLD 59 73 49 75 / 50 10 0 0 RUSSELL 48 70 45 72 / 10 10 10 0 GREAT BEND 48 70 45 73 / 10 10 0 0 SALINA 52 73 48 73 / 10 10 0 0 MCPHERSON 52 71 47 73 / 20 10 0 0 COFFEYVILLE 64 73 52 74 / 60 20 10 0 CHANUTE 63 74 49 73 / 70 20 10 0 IOLA 62 74 48 73 / 70 20 10 0 PARSONS-KPPF 64 73 50 74 / 70 20 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 6, 4:32 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 432 PM CDT SUN MAY 6 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-072145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 432 PM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EARLY EVENING IN THE VICINITY OF A COLD FRONT. THE FRONT WAS LOCATED ROUGHLY NEAR I-35 AT LATE SUNDAY AFTERNOON...AND WILL MOVE ACROSS THE AREA EAST OF I-35 TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE EARLY THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS AS THE STORMS COLLAPSE AND LOCALLY HEAVY RAIN IF MULTIPLE STORMS TRAVERSE THE SAME LOCATIONS. SMALL HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS CHANCES WILL RETURN TO THE AREA LATE IN THE WEEK AS ANOTHER STORM SYSTEM APPROACHES THE AREA. STRONG THUNDERSTORMS ARE POSSIBLE WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED EAST OF I-35 EARLY THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Special weather statement, May 6, 7:10 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT SUN MAY 6 2012
KSZ053-070045-
CHASE-
710 PM CDT SUN MAY 6 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE COUNTY...
AT 706 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF COTTONWOOD FALLS...OR NEAR
COTTONWOOD FALLS AND MOVING NORTHEAST AT 15 MPH.
NICKEL SIZED HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3826 9635 3819 9650 3833 9664 3853 9636
3852 9635
TIME...MOT...LOC 0009Z 232DEG 13KT 3831 9647
ESSpecial weather statement, May 6, 7:48 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
748 PM CDT SUN MAY 6 2012
KSZ053-069-070-070115-
BUTLER-CHASE-GREENWOOD-
748 PM CDT SUN MAY 6 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...CHASE AND GREENWOOD COUNTIES...
AT 745 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRENGTHENING THUNDERSTORM 8 MILES SOUTHEAST OF MATFIELD GREEN OR
19 MILES NORTHWEST OF EUREKA...AND MOVING NORTHEAST AT 15 MPH.
NICKEL SIZED HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3794 9649 3808 9663 3827 9636 3826 9635
3818 9635 3818 9623 3811 9616
TIME...MOT...LOC 0048Z 232DEG 13KT 3806 9647
ESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:10 PM CDT | Special Weather Statement | ICT | Chase | 35 min |
| May 6, 7:48 PM CDT | Special Weather Statement | ICT | Chase | 27 min |
| May 6, 11:57 PM CDT | Special Weather Statement | ICT | Chautauqua | 33 min |
| May 7, 12:40 AM CDT | Special Weather Statement | ICT | Montgomery | 35 min |
| May 7, 3:15 AM CDT | Special Weather Statement | ICT | Labette | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.